MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0312
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a small branch in a pulmonary arteriovenous malformation (pavm) using ruby coils.During the procedure, while attempting to advance a ruby coil through a non-penumbra microcatheter, the physician experienced resistance and subsequently, the ruby coil unintentionally detached within the microcatheter.Therefore, the physician removed the microcatheter containing the detached coil.The procedure was then completed using a new ruby coil and a new microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The ruby coil embolization coil was initially stuck inside the ovalized region of the non-penumbra microcatheter, but was later flushed out by a penumbra investigator.The ruby coil stretch resistant wire (sr wire) was then revealed to be fractured.Evaluation of the returned device revealed that the non-penumbra microcatheter was ovalized.Further evaluation of the returned device revealed that the ruby coil sr¿s wire was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, fracture of the sr wire may occur, which will cause detachment of the embolization coil.The ovalization in the non-penumbra microcatheter likely contributed to the resistance encountered during advancement of the ruby coil through the non-penumbra microcatheter.The ruby coil's pusher assembly was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6691232
Report Number3005168196-2017-01119
Device Sequence Number16154874
Product Code HCG
UDI-Device Identifier00814548012827
UDI-Public00814548012827
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/15/2024
Device Catalogue NumberRBY2C0312
Device Lot NumberF71147
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2017
Initial Date Received by Manufacturer 06/08/2017
Supplement Date Received by Manufacturer08/16/2017
Initial Report FDA Received Date07/06/2017
Supplement Report FDA Received Date08/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1